JournalsaihpcVol. 37, No. 4pp. 955–981

Fractional Piola identity and polyconvexity in fractional spaces

  • José C. Bellido

    E.T.S.I. Industriales, Department of Mathematics and INEI, Universidad de Castilla-La Mancha, 13.071-Ciudad Real, Spain
  • Javier Cueto

    E.T.S.I. Industriales, Department of Mathematics and INEI, Universidad de Castilla-La Mancha, 13.071-Ciudad Real, Spain
  • Carlos Mora-Corral

    Department of Mathematics, Universidad Autónoma de Madrid, Cantoblanco, 28.049-Madrid, Spain
Fractional Piola identity and polyconvexity in fractional spaces cover
Download PDF

A subscription is required to access this article.

Abstract

In this paper we address nonlocal vector variational principles obtained by substitution of the classical gradient by the Riesz fractional gradient. We show the existence of minimizers in Bessel fractional spaces under the main assumption of polyconvexity of the energy density, and, as a consequence, the existence of solutions to the associated Euler–Lagrange system of nonlinear fractional PDE. The main ingredient is the fractional Piola identity, which establishes that the fractional divergence of the cofactor matrix of the fractional gradient vanishes. This identity implies the weak convergence of the determinant of the fractional gradient, and, in turn, the existence of minimizers of the nonlocal energy. Contrary to local problems in nonlinear elasticity, this existence result is compatible with solutions presenting discontinuities at points and along hypersurfaces.

Cite this article

José C. Bellido, Javier Cueto, Carlos Mora-Corral, Fractional Piola identity and polyconvexity in fractional spaces. Ann. Inst. H. Poincaré Anal. Non Linéaire 37 (2020), no. 4, pp. 955–981

DOI 10.1016/J.ANIHPC.2020.02.006